Iowa, 2023

Tornado and Hail in Iowa, June 24, 2023

June 24, 2023 · NWS DVN · 22 events in 9 counties and zones

Scattered severe storms tracked across southeast Iowa during the mid-afternoon into early evening of June 24, producing large hail up to golf ball size in Van Buren County and tennis ball size hail near Ottumwa. More organized clusters of severe storms tracked through Dubuque into far northwest IL during the evening and late night hours of June 24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered severe storms tracked across southeast Iowa during the mid-afternoon into early evening of June 24, producing large hail up to golf ball size in Van Buren County and tennis ball size hail near Ottumwa.

More organized clusters of severe storms tracked through Dubuque into far northwest IL during the evening and late night hours of June 24. Another storm cluster moved through the Quad Cities, producing wind gusts to 70 mph at the Davenport ASOS and damage to trees and power poles. An EF-0 tornado also tracked east along and north of I-80 near the Davenport Airport, causing sporadic minor tree and structure damage. This storm impacted the Quad City Airshow grounds, while no visitors were present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 12:53 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 12:53 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
153 PM CDT Sat Jun 24 2023

.SHORT TERM...(This evening through Sunday)
Issued at 151 PM CDT Sat Jun 24 2023

Key Message:

1) A line of strong/severe thunderstorms is expected to develop this
evening. Isolated storms are expected ahead of the line, some
strong/severe possible. A Tornado Watch is in effect through our
western two tiers of counties until 7pm.

2)A hot rest of the day, with humidity increasing through the
afternoon.

This Afternoon Through Tomorrow...

A 1001 mb low well northwest of the area today has a weaker 1007 mb
low near Des Moines. With this, we will see a cold front, which is
set to push through this evening. This front will be the focus of
the forecast, as we are expecting strong to severe thunderstorms
along it, which will pass through between the hours of 6pm-Midnight.
Ahead of this line, where isolated storms are possible within a low-
level warm advection regime, there is deep layer shear ranging
between 50-60 KTs, so we cannot rule out a few isolated strong to
severe storms. Confidence is low/medium on this early activity. The
SPC has highlighted most of the forecast area in a Slight Risk
(level 2 of 5). Below, we will dive into some science!

So, what are we dealing with? As was mentioned above, we expect the
weaker surface low from central Iowa to move into eastern Iowa late
afternoon and through the evening. Ahead of that, we may have quite
the environment set up. Through the afternoon, we have and continue
to warm into the low-mid 90s throughout the area. With that,
dewpoint temperatures are also within the mid-upper 60s. Any
increase in moisture/temperatures will increase the threat. With
that said, we are lacking instability through much of the day. Much
of the area will stick around 500 J/kg through the early afternoon,
slowly increasing from west to east to 1000-1500 J/kg. This increase
is resulting from the increase in moisture, and that is expected
through the evening. Strong shear is in place, ranging between 50-60
KTs in the deep layer, and should provide enough for a
instability/shear balance. Consulting model soundings indicates that
mean storm motion will generally be from the southwest, with the
cold front moving west-east, which should help rapid upscale growth
of thunderstorms.

Now, let's talk about storm mode and hazards. Through 6pm, there is
the potential to see isolated strong/severe storms develop in
eastern Iowa. Confidence in this is low/medium, which is reflected
through slight/chance PoPs. These discrete cells should have the
ability to go supercellular, which would pose a risk for all severe
hazards, including a larger hail risk and some tornado risk given
the backed low-level winds and low-level wind shear. This is why a
Tornado Watch has been collaboratively issued for a portion of our
western CWA into early this evening. As we get closer to the 6pm-
Midnight time frame, we are expecting storms to rapidly develop
along the cold front and track quickly through the area. This will
bring along the strong wind threat as well, especially with DCAPE
values upwards to 1500. There also could be isolated large hail in
some of the stronger cells along the line. The tornado threat will
also be nonzero along this line, especially in eastern Iowa, with
strong shear in the 0-3km layer, sufficient for mesovortex
development along the line. Thus, the tornado threat will continue
into the evening hours as well. Confidence with the strong/severe
storms in the evening is medium/high, as this has been resolved well
amongst guidance for some time now, aside from some timing
differences. Main areas with the severe threat will be along and
north of Interstate 80, but we can see some strong to severe storms
to the south. Although, we will start to lose some of the risk as we
get into the overnight hours, which should decrease the overall
spatial coverage for severe.

Any storms will have the potential to drop quick heavy rain as well,
which is much needed. PWATs between 1.5- 2.0" are forecast, which is
more moist than we have seen in quite some time. Overall, areas that
see storms can see upwards to an inch or more of well- welcomed
rainfall. This will be focused along and north of Interstate 80,
with those south looking more between 0.25- 0.75".

This activity is expected to move out of the area around the
midnight hour locally, with the chance for precipitation decreasing
through sunrise. Mid-late morning tomorrow, we see the chance for
wrap- around showers/storms increase. These will be isolated-
scattered, where severe weather is not expected. Temperatures
tomorrow will feel much different and nicer, as we are forecasting
upper 70s to low 80s. With that, we will be postfrontal. Thus, lower
humidity is expected, but a tight pressure gradient will lead to
gusty winds through the day tomorrow. We can see westerly winds
between 15-25 mph, with gusts upwards 35-40 mph, highly atypical for
late June.

With many events happening this weekend, there will be many tents
throughout. Thus, it is important to make sure that these are
secured going into this evening, in the event of strong/severe
winds, along with keeping the gusty winds in mind through Sunday. If
not secured properly or taken down ahead of a severe line of storms,
these will become projectiles. So, please be safe and weather aware
through the next 24-36 hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 151 PM CDT Sat Jun 24 2023

Key Message:

1. An active pattern is forecast through the long term with lower
confidence in the forecast beyond Wednesday.

Discussion:

Please refer to the previous discussion, as not much change was
noted to the long term period.

An active weather pattern is forecast through the long term period.
At 12 UTC on Sunday a closed 500 mb low is forecast to be in western
Minnesota with a surface low following a similar track. The
attendant cold front is forecast to have exit the eastern CWA into
central Illinois. This closed low will then slowly move
southeastward and into the eastern Great Lakes through 00 UTC on
Tuesday. Vorticity rotating around the low combined with any
instability that builds across the area will result in showers
Sunday through Monday. The best chances of scattered thunderstorms
is on Sunday with isolated storms on Monday afternoon.

Both Sunday and Monday will be cooler with clouds and showers in
place across the region. High temperatures on both days will be in
the mid 70s to lower 80s. In addition to cooler temperatures, it
will also be breezy on Sunday and Monday. Winds will shift from the
west on Sunday to more northwesterly on Monday. Sunday will see the
strongest winds with winds of 20 to 25 MPH and gusts up to 35 MPH
possible. On Monday, expect northwest winds of 10 to 20 MPH with
gusts up to 30 MPH.

High pressure is forecast to build northward into the area for
Tuesday and Wednesday. This will allow for a rebound in temperatures
and a return to sunny skies. High temperatures on Tuesday will be in
the lower to mid 80s.  Temperatures will further warm on Wednesday
ahead of another storm system with high temperatures on Wednesday in
the mid to upper 80s. Late in the day on Wednesday, a disturbance
passing to the north of the area could bring the risk of showers and
thunderstorms to the area once again. There is disagree between the
GFS and ECWMF on the strength of this storm.

Thursday into Friday, models disagree on the handling of a series of
troughs moving into the Plains. the ECWMF has a stronger lead
shortwave that dampens the northward extent to the ridge with a
closed low developing across the Upper Midwest.  The GFS however as
a weaker lead wave but a deeper overall trough. The GFS is warmer to
end the week but both models show cooler temperatures arriving by
the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1222 PM CDT Sat Jun 24 2023

VFR conditions are in place currently, but showers and
thunderstorms will bring along MVFR to IFR conditions late this
afternoon and evening. Currently, we have a storm approaching the
CID area, which can bring lightning, a brief downpour, and
reduction in visibilties. After this moves out, we will see a
line of strong to severe storms move through the area from west to
east. The timing on this will be from 23z to 05z locally. All
hazards can be expected with this. After about 06z, much of the
area should be dry and with winds shifting more westerly. 12z
tomorrow and beyond, we will see breezy conditions, with westerly
gusts around 20-30 KTs. We will also have some scattered showers
and storms again, but severe weather is not expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Gunkel
LONG TERM...Cousins/Gunkel
AVIATION...Gunkel
Hazardous weather outlook, Jun 24, 1:17 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
217 PM CDT Sat Jun 24 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
217 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tornado Watch in effect for our western counties until 7 pm this
evening.

Severe storms are possible this afternoon and tonight. The storm
prediction center has nearly all of the outlook area within a level
2, slight risk for severe storms. The main risk will be from hail up
to golf ball size, and damaging winds, with an isolated tornado
threat as well. After another hot day, a cold front will near the
area this evening. Supercell thunderstorms are expected to form over
central and east central Iowa late this afternoon, then evolve into
a cluster of storms, or a line, and move east across the entire
outlook area. Main hazards with the line of storms will be damaging
winds, with a continuation of a tornado threat along the line. Heavy
rains are possible from storms, but the risk for flooding is low due
to the ongoing drought.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible Sunday into Sunday evening. There is
also a chance for isolated thunderstorms on Monday afternoon.
Severe thunderstorms are not expected Sunday or Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon into this
evening.

Gunkel/Cousins

In the hours before

Special weather statement, Jun 24, 11:32 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1232 PM CDT Sat Jun 24 2023

IAZ063-064-241815-
Iowa IA-Johnson IA-
1232 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northeastern Keokuk,
Johnson, northern Washington and Iowa Counties through 115 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parnell, or 13 miles south of Marengo, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Parnell around 1235 PM CDT.
  Williamsburg and Conroy around 1240 PM CDT.

Other locations in the path of this storm include Oxford, Coralville,
Tiffin, Iowa City, North Liberty, Solon, University Heights, Oakdale
and Lake Macbride State Park.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 209 and 245.
 Interstate 380 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 9223 4186 9178 4186 9150 4151 9154
      4151 9218
TIME...MOT...LOC 1731Z 249DEG 31KT 4160 9205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Friedlein

The radar

The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 24, 4:35 PM CST
Where
Buchanan County, 0.69 mi N of Fairbank
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.640, -92.050

Several large tree branches around 6 inches in diameter blown down, and blocking driveway.

Hail, Van Buren

When
June 24, 5:10 PM CST
Where
Van Buren County, 2.09 mi W of Leando
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.830, -92.140

Report included a video and photos on social media.

Hail, Van Buren

When
June 24, 5:15 PM CST
Where
Van Buren County, 0.87 mi NW of Douds
Measured
1.5 in hail
Reported by
Public
Coordinates
40.860, -92.090

Report received through Mping.

Hail, Van Buren

When
June 24, 5:17 PM CST
Where
Van Buren County, 0.69 mi N of Douds
Measured
1.75 in hail
Reported by
Public
Coordinates
40.860, -92.080

Report received through Mping.

Hail, Van Buren

When
June 24, 5:25 PM CST
Where
Van Buren County, 3.47 mi NW of Kilbourn
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.840, -92.010

Thunderstorm Wind, Lee

When
June 24, 5:58 PM CST
Where
Lee County, 0.52 mi W of Houghton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.780, -91.610

A couple trees were blown down, and there was some siding damage at home.

Hail, Des Moines

When
June 24, 6:37 PM CST
Where
Des Moines County, 4.59 mi SW of Danville Wilson Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -91.390

Thunderstorm Wind, Des Moines

When
June 24, 6:37 PM CST
Where
Des Moines County, 4.59 mi SW of Danville Wilson Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.390

Four to five inch diameter tree branches blown down, along with lots of smaller branches.

Thunderstorm Wind, Linn

When
June 24, 6:40 PM CST
Where
Linn County, Troy Mills
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.280, -91.680

Social media post by local media, of a damaged outbuilding and corn crib.

Thunderstorm Wind, Dubuque

When
June 24, 7:06 PM CST
Where
Dubuque County, Dyersville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -91.120

A large tree limb was blown down.

Thunderstorm Wind, Dubuque

When
June 24, 7:41 PM CST
Where
Dubuque County, 0.69 mi S of Durango
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.560, -90.780

A large tree fell across Highway 3.

Thunderstorm Wind, Dubuque

When
June 24, 7:53 PM CST
Where
Dubuque County, 0.69 mi N of Dubuque
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
42.510, -90.670

Sheriffs office reported trees and powerlines down.

Thunderstorm Wind, Dubuque

When
June 24, 7:53 PM CST
Where
Dubuque County, 0.69 mi S of Dubuque
Measured
65 kt (75 mph) estimated gust
Reported by
State Official
Coordinates
42.490, -90.670

Sheriffs office reported trees and powerlines down throughout Dubuque Iowa.

Thunderstorm Wind, Jackson

When
June 24, 8:06 PM CST
Where
Jackson County, 0.86 mi SE of St Donatus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.360, -90.540

A large tree branch broke from a healthy tree.

Hail, Lee

When
June 24, 8:20 PM CST
Where
Lee County, 1.05 mi W of Argyle
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -91.570

Thunderstorm Wind, Jackson

When
June 24, 8:28 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.070, -90.670

Numerous branches blown down.

Thunderstorm Wind, Cedar

When
June 24, 9:15 PM CST
Where
Cedar County, Durant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -90.920

Trees reported down over roads.

Thunderstorm Wind, Cedar

When
June 24, 9:18 PM CST
Where
Cedar County, 0.52 mi E of Durant
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.600, -90.910

Report of tree limbs blown down in Durant, one onto a home's roof.

Thunderstorm Wind, Cedar

When
June 24, 9:18 PM CST
Where
Cedar County, Durant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -90.920

Trees down across roads, also a baseball diamond fence was damaged.

Tornado, Scott

When
June 24, 9:31 PM CST to 9:45 PM CST
Where
Scott County, 3.61 mi SSE of Maysville to 2.67 mi ESE of Davenport Arpt
Rating
EF0
Path length
9.63 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.600, -90.710

A tornado developed about 2 miles east of Walcott along Interstate 80. The tornado tracked east and caused sporadic minor tree and structure damage at the Northwest Boulevard exit just north of I-80. The tornado then moved across the Davenport Airport, and caused damage to canopies, tents, and equipment, which was hosting an airshow. The tornado passed just south of the NWS office, then continued east, producing minor tree and structure damage along 210th St. The tornado followed an intermittent path of around 9.6 miles, and was on the ground intermittently for about 14 minutes. The tornado was rated EF-0, with maximum estimated winds around 75 mph. Occasional minor tree damage was also observed south of the path, due to straight line winds.

Thunderstorm Wind, Scott

When
June 24, 9:40 PM CST
Where
Scott County, 0.86 mi SW of Davenport Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.610, -90.590

Reported by Davenport Airport ASOS.

Thunderstorm Wind, Scott

When
June 24, 10:55 PM CST
Where
Scott County, 1.48 mi NNW of Panorama Park
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -90.480

Trees reported blown down in Bettendorf.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103045, 1103009, 1103010, 1103013, 1103014, 1103041, 1103015, 1103026, 1103044, 1103027, 1103040, 1103030, 1103035, 1103043, 1103016, 1103053, 1103051, 1103047, 1103055, 1103039, 1103046, 1103049.